Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 5, NWS Duluth, MN

July 10, 2016Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 10, 2016, 10:07 AM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2016, 10:07 AM CDT (15:07 UTC)
Expired
Jul 10, 2016, 6:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 39 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WHUS43 KDLH 101507
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1007 AM CDT SUN JUL 10 2016

DEFAULT OVERVIEW SECTION
MNZ037-102300-
/O.NEW.KDLH.BH.S.0005.160710T1507Z-160710T2300Z/
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE BEACHES OF...DULUTH
1007 AM CDT SUN JUL 10 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL
6 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 6:54 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 6:54 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 AM CDT SUN JUL 10 2016

.SHORT TERM...(Today through Monday)
Issued at 427 AM CDT Sun Jul 10 2016

An MCS continued to impact The area from Pine River through the
Brainerd Lakes toward Cloquet and the Interstate 35 corridor early
this morning and it will continue to move slowly east this
morning into northwest Wisconsin. Strong winds were developing
just behind this MCS with several observations reporting gusts of
45 to 55 mph just as the main area of precipitation moves off. We
issued a wind advisory for Crow Wing...Aitkin...and Cass counties
for those winds and may have to expand toward the east.

The Northland will continue to be under a weak ridge aloft today
with it moving off to the east tonight allowing southwest flow to
develop. The ridge will be moved east by a deeper upper low that
is forecast into central Montana by 12Z Monday. As warm air and
moisture advection continue today, the instability will increase
across most of the Northland. There is uncertainty in how much new
development will occur today behind the ongoing convection. Given
persistent warm air/moisture advection and dropping instability,
we kept POPS through much of the day. We do have a period this
morning with low or no POPS over portions of northern Minnesota,
but increase them late morning into the afternoon. There is a
possibility a severe storm could develop this afternoon but the
more likely scenario will be for those to hold off until tonight.
A LLJ of 40 to 50 knots will develop tonight and the stability
will fall even further. Severe storms will be possible tonight
across much of the Northland with much of northern Minnesota
having the best chance. In addition to the severe threat, heavy
rain will also be possible and could lead to some flash flooding.

As the upper low moves toward the Northern Plains on Monday a
surface low will extend from southern Manitoba through the
Northern Plains. Morning convection will likely be occurring and
it could be severe. After that moves off it will be very warm and
muggy. We expect highs into the eighties with surface dewpoints
around 70. A very unstable airmass will be in place. Although the
best forcing is off to the west through most of the day, enough
forcing will present to keep the threat for strong to severe
storms going through the day. 850MB winds from 40-50 knots will
continue through the day and will create favorable shear and all
modes of severe weather will be possible.

.LONG TERM...(Monday night through Saturday)
Issued at 427 AM CDT Sun Jul 10 2016

Hot and humid for the beginning of the work week, then cooler mid to
late week following a strong upper level low exiting the region and
northwest flow persisting through Saturday. Strong to severe
thunderstorms capable of producing gusty winds and very heavy
rainfall rates will be ongoing Monday night across northern
Minnesota, continuing into northwest Wisconsin on Tuesday. After
Tuesday there will be chances for light rain showers and possibly an
isolated thunderstorm towards the weekend, but these storms will not
be severe.

On the synoptic scale a mature low will track east across southern
Manitoba into northwest Ontario late Monday into early Wednesday.
Ahead of the low very warm and moist air will be advected into the
Northland resulting in a warm day Tuesday ahead of the cold front
passage Tuesday/Tuesday night. Ahead of the cold front strong to
severe thunderstorms are expected to be ongoing through Tuesday
night, with a strong (~50kt) low level jet combined with at least
moderate instability (1500-2500 j/kg MUCAPE)and sufficient deep
layer resulting in a favorable environment for training
thunderstorms overnight. Added an area of "heavy rain" mention to
the forecast across a broad area of east-central and northeast
Minnesota where heavy rain could lead to flash flooding, but the
area under greatest threat for these heavy rain rates will continue
to refined - there still exists some spatial and temporal
differences in the large-scale pattern run to run and model to
model.

Tuesday will be windy across northern Minnesota as the cold front
moves through. Wind field aloft will be very strong through the
entire column, with gusts to 40+ knots possible as skies clear and
deep mixing to ~700mb occurs. With the upper low still in southeast
Manitoba on Tuesday and these winds out of the southwest,
temperatues aloft will not yet be all that cooler, so don't expect
much in the way of post-frontal showers until Wednesday into
Thursday when the low lifts northeast and cooler air moves in aloft
in the northwest flow that develops.

Later in the week into next weekend the upper level pattern seems to
slow down. The upper low responsible for the active first half of
the week gradually weakens as it lifts northeast while another upper
low begins to deepen over Hudson Bay. Meanwhile to the west a mid-
level ridge begins to develop across the Rockies Friday, slowly
moving east into the high plains on Saturday. This will result in
continued northwest flow with a gradual warming trend. A few mid-
level shortwave impulses will move across this northwest flow
resulting in chances for light rain showers and a few isolated
thunderstorms given weak instability.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 654 AM CDT Sun Jul 10 2016

Low confidence in the aviation forecast for the next 24 hours, but
in general expect lowering ceilings with a chance for showers and
storms through parts of the TAF period at all TAF sites. The
showers across east-central MN this morning will gradually
approach HYR, lowering ceilings to MVFR, before dissipating. Then
this afternoon and/or this evening, another round of showers and
storms will develop. The evolution of storms overnight remains
difficult to pin down - there will likely be storms at some or all
TAF sites late today/tonight, but the precise location and timing
is a challenge to forecast today. Overnight in areas that don't
have storms ongoing, patchy fog is possible, especially after
midnight. Generally light winds through the period out of the
southeast, except at DLH where a more easterly wind is expected.
Ceilings/visibility at DLH is particularly tough today, with the
RAP and LAMP strongly suggesting a period of IFR ceilings this
morning through the afternoon, while other guidance is less
pessimistic. Kept the ceilings MVFR for now, but IFR ceilings will
be possible at times today due to the east winds off Lake Superior
interacting with the very moist low levels in place today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  72  64  86  66 /  50  40  30  80
INL  74  67  87  64 /  30  60  50  70
BRD  80  70  87  65 /  40  40  40  70
HYR  78  69  87  71 /  90  40  20  70
ASX  79  66  90  70 /  60  40  20  60

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...Wind Advisory until 7 AM CDT this morning for MNZ025-033>036.

LS...None.
&&

SHORT TERM...Melde
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jul 10, 6:58 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
658 AM CDT SUN JUL 10 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
658 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A 1 TO 2 HOUR PERIOD OF GUSTY WINDS OF 20 TO 30 MPH WITH GUSTS TO
45 MPH WILL BE POSSIBLE THIS MORNING FROM CROW WING COUNTY EAST TO
THE TWIN PORTS AND SOUTH THROUGH THE INTERSTATE 35 CORRIDOR.
THESE WINDS WILL OCCUR JUST ON THE BACK SIDE OF A DEPARTING AREA
OF RAIN AND STORMS.

A SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON ACROSS THE
NORTHLAND BUT A BETTER CHANCE FOR SEVERE STORMS WILL OCCUR TONIGHT
WITH CHANCES HIGHEST OVER NORTHERN MINNESOTA. LARGE
HAIL...DAMAGING WIND...AND HEAVY RAIN...POSSIBLY LEADING TO FLASH
FLOODING...WILL BE THE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MORE SEVERE STORMS MONDAY INTO MONDAY
NIGHT. SEVERE STORMS MAY BE ONGOING MONDAY MORNING OVER PORTIONS
OF THE NORTHLAND. MORE SEVERE STORMS ARE EXPECTED TO DEVELOP
MAINLY OVER NORTHEAST MINNESOTA MONDAY AFTERNOON OR EARLY EVENING
MOVING INTO NORTHWEST WISCONSIN OVERNIGHT. LARGE HAIL...DAMAGING
WIND...AND HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING WILL BE
THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE.

STRONG STORMS WILL REMAIN POSSIBLE INTO TUESDAY OVER NORTHWEST
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
658 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE
SUPERIOR TODAY AND ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH EARLY TUESDAY WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE...ESPECIALLY LATE MONDAY
INTO MONDAY NIGHT.

ON TUESDAY GUSTY SOUTH TO SOUTHWEST WINDS COULD RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jul 10, 4:57 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
457 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     NON-TSTM WND GST 7 WSW PINE RIVER        46.69N 94.54W
07/10/2016  E50 MPH          CASS               MN   TRAINED SPOTTER

            ESTIMATED WIND GUSTS GREATER THAN 50 MPH.
            WIND BROKE SCREEN DOOR ON HOUSE.

&&

NWS DULUTH
Local storm report, Jul 10, 5:01 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
501 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     NON-TSTM WND GST 7 WSW PINE RIVER        46.69N 94.54W
07/10/2016  E50 MPH          CASS               MN   TRAINED SPOTTER

            ESTIMATED WIND GUSTS GREATER THAN 50 MPH.
            WIND BROKE SCREEN DOOR ON HOUSE. CORRECTED
            TIME OF REPORT.

&&

NWS DULUTH
Local storm report, Jul 10, 5:09 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
509 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     NON-TSTM WND GST 3 W SCHLEY              47.37N 94.48W
07/10/2016  M36 MPH          CASS               MN   MESONET

            MNDOT RWIS STATION 2 W SCHLEY.

1255 AM     NON-TSTM WND GST 6 NNW WALKER            47.16N 94.65W
07/10/2016  M39 MPH          CASS               MN   AWOS

            .

0244 AM     NON-TSTM WND GST 1 ENE LONGVILLE         46.99N 94.20W
07/10/2016  M51 MPH          CASS               MN   AWOS

0255 AM     NON-TSTM WND GST HILL CITY               46.99N 93.60W
07/10/2016  M54 MPH          AITKIN             MN   MESONET

0307 AM     NON-TSTM WND GST 2 S HILL CITY           46.96N 93.60W
07/10/2016  E51 MPH          AITKIN             MN   MESONET

            RAWS SITE HCYM5.

0338 AM     NON-TSTM WND GST 7 WSW PINE RIVER        46.69N 94.54W
07/10/2016  E50 MPH          CASS               MN   TRAINED SPOTTER

            ESTIMATED WIND GUSTS GREATER THAN 50 MPH.
            WIND BROKE SCREEN DOOR ON HOUSE. CORRECTED
            TIME OF REPORT.

0413 AM     NON-TSTM WND GST 1 ENE PINE RIVER        46.73N 94.38W
07/10/2016  M43 MPH          CASS               MN   AWOS

            .

0430 AM     NON-TSTM WND GST 5 S EMILY               46.69N 93.95W
07/10/2016  M34 MPH          CROW WING          MN   MESONET

            MNDOT RWIS STATION 4 S EMILY.

0453 AM     NON-TSTM WND GST 3 NE JENKINS            46.68N 94.29W
07/10/2016  M34 MPH          CROW WING          MN   MESONET

            CWOP STATION 2 NE JENKINS.

&&

NWS DULUTH MN
IRIS SYSTEM
Special weather statement, Jul 10, 6:47 AM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
647 AM CDT SUN JUL 10 2016

MNZ034>038-101330-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
INCLUDING THE CITIES OF...BRAINERD...HILL CITY...AITKIN...
DULUTH...PINE CITY...HINCKLEY
647 AM CDT SUN JUL 10 2016

...A PERIOD OF GUSTY WINDS THIS MORNING...

A 1 TO 2 HOUR PERIOD OF GUSTY WINDS IS STILL EXPECTED TO OCCUR
THIS MORNING ON THE EDGE OF AN AREA OF RAIN AND A FEW
THUNDERSTORMS. WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS
TO 45 MPH. WIND SPEEDS LIKE THIS COULD KNOCK DOWN BRANCHES AND
DAMAGED OR WEAKENED TREES ONTO POWER LINES CAUSING SPORADIC POWER
OUTAGES. THE BRAINERD LAKES...AITKIN...MILLE LACS...AND LIBBY
AREAS CAN EXPECT THESE WINDS THROUGH 9 AM. THE AREA FROM THE TWIN
PORTS...MOOSE LAKE...TO PINE CITY  MAY SEE THESE STRONGER WINDS
AFTER 8 AM.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:33 AM CDTSpecial Weather StatementDLHCrow Wing42 min
Jul 10, 1:17 AM CDTSpecial Weather StatementDLHCrow Wing28 min
Jul 10, 2:42 AM CDTSpecial Weather StatementDLHCrow Wing18 min
Jul 10, 3:28 AM CDTWind AdvisoryDLHAitkin, Cass, Crow Wing4 hr
Jul 10, 9:11 AM CDTSmall Craft AdvisoryDLH9 hr

Nearby

Beach Hazards Statements in Minnesota, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.